Virginia, 2018

Hail and Damaging Winds in Virginia, May 10, 2018

May 10, 2018 · NWS LWX · 12 events in 8 counties and zones

A cold front passed through the area on the 10th. Warm and humid air ahead of the boundary led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area on the 10th. Warm and humid air ahead of the boundary led to an unstable atmosphere. The instability combined with forcing from the cold front to trigger a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 10, 11:50 AM EST, 50 minutes earlier.

Area forecast discussion, May 10, 11:50 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1250 PM EDT Thu May 10 2018

.SYNOPSIS...
A surface cold front will approach the region today, crossing
the area tonight. The front will then retreat back northward as
a warm front Friday night and drop south again Saturday night
and Sunday. The frontal boundary will then meander over the
area through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface low pressure centered over Quebec early this afternoon will
continue moving northeastward through the remainder of the day,
dragging a surface cold front towards the area this afternoon,
and crossing the region this evening and first half of tonight.

Morning shower/thunderstorm activity has exited the region, but
additional shower/thunderstorm development is likely beginning
early this afternoon, especially from the Blue Ridge/Catoctin
Mountains eastward as a weak pressure trough develops in daytime
heating. Convection is already initiating across the higher
terrain west of the Shenandoah Valley and this will likely be
the catalyst for further development.

With a window of heating early this afternoon, expecting
temperatures to rise through the 70s and into the low 80s across
much of the region, and this combined with dew points from the
upper 50s to around 60F should yield MLCAPE values of around
1000-1500 J/KG. As of 12 PM, in the clearing west of this
morning's activity, CAPE values per SPC Mesoanalysis have
already reached 1000 J/KG and this will spread eastward into the
afternoon hours. Convection will be fighting dry air and
capping inversion noted on 12z IAD and surrounding soundings,
but this was likely modified afterward by morning
shower/thunderstorm activity. 0-6KM shear values will increase
to near 35 knots by this afternoon, and therefore will support
scattered showers/thunderstorms with potential for isolated
severe, with wind/hail being the primary threats, from the Blue
Ridge eastward.

Convection will exit the region relatively quickly later this
evening, with pretty much everywhere done by 8 PM. Lows tonight
from the mid 50s to low 60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Default ridging moves overhead Friday morning leading to a
pleasant day weather-wise for much of the region. The frontal
boundary will return northward as a warm front late in the day,
and some scattered showers and isolated thunderstorms are
possible as the afternoon progresses west of the Blue Ridge.
High temperatures should reach the 70s to low 80s.

The warm front will cross the region Friday night with a few
showers or isolated thunderstorms. Coverage should be minimal
though and widespread convective activity is not expected. Lows
will range from the mid 50s to low 60s.

The region will reside in the warm sector for Saturday as a wave
of low pressure skirts eastward across Ohio/Pennsylvania. As it
reaches New Jersey and the eastern coastline by Saturday
evening, the front will begin to push back southward into the
region. Hot and increasingly humid conditions will develop
across the region on Saturday with highs soaring into the upper
80s to low 90s. This will allow for the development of
instability across the region. Shear values will also be
increasing through the day, and as the front drops southward
late in the day, showers/thunderstorms become possible. There
is expected to be pretty deep westerly flow across the region,
which could act to limit convective coverage, but will need to
monitor for possible strong/locally severe activity.

The front will settle near the region overnight Saturday night,
with additional showers/thunderstorms possible. Lows from the
upper 50s to mid 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
By Sunday morning a slow moving front will be on our doorstep. There
will be a very sharp temperature gradient across this front, and
it's exact positioning throughout the day on Sunday will govern how
high our temperatures get. Ensemble guidance suggests that there's
still a fair amount of uncertainty about the positioning of this
boundary. Both the 06z GEFS and 00z EPS show an impressive amount of
spread in high temperatures for DC on Sunday. It appears as though
areas that remain south of this frontal boundary will warm into the
low 90s, while locations to the north of the frontal boundary will
stay cool and cloudy with highs in the 60s. With the front
located nearby showers and thunderstorms will be possible during the
day on Sunday. We will have to monitor the potential for some
stronger storms given the highly unstable airmass present to the
south of the front and deep layer shear values around 40-50 knots.

Model guidance has this front lingering around through early
portions of the week, before lifting north mid-week as southerly
flow around a strong Atlantic high wins out. Storms will be possible
Monday and Tuesday with the front nearby. As the boundary shift
north by Wednesday, deep layer shear values will drop, but storms
will still be possible with a warm and humid airmass in place.
Precipitable water values are forecast to approach record daily
values by Wednesday as a feed of tropical moisture is transported
north around a strong subtropical high in the eastern Atlantic. As a
result, any storms that form could have heavy rainfall.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Main weather concern over the next 8 hours will be scattered
showers/thunderstorms that are expected to develop and move
eastward across the TAF sites. Highest risk of thunderstorm
activity will be between 17z and 23z. These thunderstorms will
be capable of producing frequent lightning, heavy rain, gusty
winds, and small hail. Brief periods of sub-VFR conditions will
likely be observed in any rain/thunderstorms. VFR is expected
otherwise. Isolated to scattered t-storms will be possible
again by Sat afternoon and evening.

Unsettled conditions expected for Sunday and Monday. Unfortunately,
there is rather low confidence in specifics due to a stalled front
across the area with a sharp contrast of conditions on either side.
Will need to see how that pans out before determining if the
terminals will be affected by flight restrictions from possible low
clouds/fog on the north side and/or occasional flight restrictions
from showers/thunderstorms on the south side.

&&

.MARINE...
SCA conditions are expected across the waters this afternoon and
evening. Showers and thunderstorms are then expected to develop
and will likely require Special Marine Warnings this afternoon
and evening. Mariners can expect locally higher winds and waves
near t-storms. Winds diminish later this evening below 10kt.
Marginal SCA conditions possible again late Fri night into Sat
evening especially southern waters. Showers/thunderstorms become
possible again Saturday afternoon through Saturday night.

A stalled frontal boundary likely will be across the waters Sunday
into Monday, making forecast details uncertain. However, the
pressure gradient could be minimal. Small Craft Advisories not
anticipated at this time, but ultimately that will depend upon the
fate of the quasi-stationary front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory until midnight EDT tonight for ANZ534-537-
     543.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...KJP
AVIATION...MM/KJP
MARINE...MM/KJP
Hazardous weather outlook, May 10, 4:12 AM EST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
512 AM EDT Thu May 10 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-110915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
512 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds and large hail
are possible this afternoon and early evening. On the waters,
numerous thunderstorms capable of producing strong wind gusts are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-110915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
512 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds and large hail
are possible this afternoon, primarily along and east of the Blue
Ridge.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon.

HTS

The radar

The Sterling radar (KLWX), 163 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
May 10, 12:40 PM EST
Where
Augusta County, 0.49 mi SSW of Ladd
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.064, -78.954

A tree was down on Pheasant Run causing a gas line to rupture and a fire.

Thunderstorm Wind, Albemarle

When
May 10, 1:12 PM EST
Where
Albemarle County, 2.97 mi SSE of Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
38.011, -78.527

Several trees were down along Sunset Boulevard.

Thunderstorm Wind, Albemarle

When
May 10, 1:12 PM EST
Where
Albemarle County, 60.19 mi N of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.037, -78.486

Several trees and power lines were down including one tree onto a structure.

Thunderstorm Wind, Page

When
May 10, 1:20 PM EST
Where
Page County, 1.03 mi SSE of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.706, -78.442

Trees were down along a two mile stretch in Luray. The trees were 15 inches in diameter.

Hail, Nelson

When
May 10, 1:33 PM EST
Where
Nelson County, 0.82 mi NE of Adial
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.860, -78.811

Quarter sized hail was reported.

Thunderstorm Wind, Rappahannock

When
May 10, 1:40 PM EST
Where
Rappahannock County, 0.75 mi SE of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.713, -78.160

A tree branch was down on Crest Hill near Zachary Boulevard.

Thunderstorm Wind, Nelson

When
May 10, 1:45 PM EST
Where
Nelson County, 1.03 mi N of Arrington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.695, -78.920

A tree was down along Arrington Road about a mile east of Route 29.

Hail, Loudoun

When
May 10, 3:15 PM EST
Where
Loudoun County, 0.16 mi S of Hillsboro
Measured
1.5 in hail
Reported by
Public
Coordinates
39.198, -77.720

Quarter to ping pong sized hail was reported.

Hail, Loudoun

When
May 10, 3:30 PM EST
Where
Loudoun County, 1.57 mi NNW of Waterford
Measured
1 in hail
Reported by
Public
Coordinates
39.201, -77.610

Quarter sized hail was reported.

Thunderstorm Wind, Warren

When
May 10, 4:38 PM EST
Where
Warren County, 1.07 mi ESE of Front Royal Warn Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.916, -78.231

A tree was down in the 700 Block of Catlett Mountain Road.

Thunderstorm Wind, Fauquier

When
May 10, 5:29 PM EST
Where
Fauquier County, 1.46 mi SE of Opal
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.605, -77.781

A tree was down blocking the roadway in the 10400 Block of Old Marsh Road.

Thunderstorm Wind, Fauquier

When
May 10, 5:45 PM EST
Where
Fauquier County, 0.73 mi NE of Midland Warrenton Ar
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.587, -77.710

A wind gust of 64 mph was measured at the Warrenton Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753812, 753813, 753815, 753820, 753809, 753816, 753825, 753810, 753811, 753832, 753834, 753836.